Author: Brian Wu PhD. MD Candidate, Keck School of Medicine, Los Angeles, USA; Chief Editor: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand, February 2016.
What is ainhum?
Ainhum is a condition that refers to the auto-amputation of a digit, usually the 5th toe. This is sometimes bilateral and can also, though less frequently, affect the fingers. It is a poorly understood phenomenon and medical literature is somewhat lacking. It is also known as dactylopsis spontanea.
Who gets ainhum?
Ainhum occurs equally in males and females. Risk factors for getting ainhum include:
African heritage (incidence is 0.2-2%), though those of Asian, West Indian and Central American heritage are also susceptible
Tropical or subtropical climate
Age less than 30 or greater than 50 years old
What causes ainhum?
Ainhum occurs due to a fibrotic band which encircles a digit and constricts it, gradually causing the auto-amputation.
The exact cause of this disease is unknown, though genetic predisposition is suspected, as it tends to run in families.
Other researchers theorise that it is an immune system response, due to the involvement of T-lymphocytes at the affected site.
It is believed that trauma or walking barefooted might possible contribute to the development of this disease.
What are the clinical features of ainhum?
Diagnosis of ainhum is based upon the following three features:
Soft tissue constriction
Enlargement of the affected digit
Thinning of phalangeal bones
Patients with ainhum may present with:
Hyperkeratosis and parakeratosis
Moderate to severe pain at affected site
Affected digit may become dorsiflexed, rotated or clawed
Ainhum may be staged according to the following criteria:
Stage 1: Presence of a groove or fissure with no swelling present
Stage 2: Groove is more prominent, enlargement of the digit begins
Stage 3: Fissure deepens, now with both enlargement and osseous involvement
Stage 4: Auto-amputation
What is the treatment for ainhum?
Treatment for ainhum may include:
Pain control with oral naproxen or injections of triamcinolone-lidocaine compounds